West Virginia, 2024

Flash Flooding and Heavy Rain in West Virginia, May 18, 2024

May 18, 2024 · NWS RNK · 8 events in 2 counties and zones

An upper level trough passed across the central Appalachians during the afternoon and evening of May 18th, triggering widely scattered showers and thunderstorms to the north of a stationary front stretching across northern North Carolina. Upper level winds ahead of the trough were light.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level trough passed across the central Appalachians during the afternoon and evening of May 18th, triggering widely scattered showers and thunderstorms to the north of a stationary front stretching across northern North Carolina. Upper level winds ahead of the trough were light. Moisture was abundant, with precipitable water values ranging from 1.2 to 1.3 inches across southeast West Virginia, while surface dewpoint temperatures were observed in the mid 60s. Mixed Layer CAPE (Convective Available Potential Energy) was in excess of 1,000 J/Kg during the afternoon and evening. The thunderstorms that developed during the afternoon and evening were localized but extremely efficient at producing rainfall, with rates within several storms exceeding four inches per hour. They were also slow-moving, allowing the storms to remain over locations for extended periods of time.

In the Town of Bluewell, heavy rain began falling at around 6:30 PM EDT and continued through around 8:30 PM EDT before exiting the area. Rainfall rates were estimated to be between three and four inches per hour, with a radar-estimated total of nearly four inches. By 8:40 pm EDT, CREST Unit Streamflows had risen to over 540 cfs/mi^2 in the Bluewell area, with the FLASH 3-hour average recurrence interval indicating a 200+-year event. The 3-hour QPE/FFG ratio over the town indicated that rainfall was between 2 and 2.25 times that of the 3-hour flash flood guidance. Some of the more flood-prone areas around Bluewell experienced flash flooding, including along Airport Road and Coal Heritage Road, which have been noted to experience flooding in the past.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 12:44 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, May 18, 12:44 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
144 PM EDT Sat May 18 2024

.SYNOPSIS...
A nearly stationary front across northern North Carolina will
bring another round of showers and thunderstorms, with locally
heavy rain, across the area through this evening. As this front
drifts south tonight, the chances of precipitation decrease
with only scattered mountain showers and storms expected Sunday.
High pressure will bring dry weather from Monday into most of
Wednesday, before an approaching cold front Thursday brings the
next chance of showers.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

Key Message:

1) Heavy rain potential continues through this evening.

2) Drier tomorrow with only a slight chance of rain for the
mountains.

Satellite and surface analysis indicates that a stalled
boundary is situated along the Virginia/North Carolina border.
Some clearing has already occured within this region and dew
points are already into the mid and upper 60s. As such, SBCAPE
has already begun to trend upward to around 1000 J/kg.
Expecting some upward trend in instability to continue as
surface heating across the Carolina counties has brought
temperatures into the mid 70s. Some convection has already begun
within the VA/NC border and expecting this activity to continue
to increase in coverage over the next several hours.

The main threat today is flooding, with possibly a wind threat
in some stronger storms. A large hail threat will be limited
owing to the higher freezing level.

Relatively strong northeast flow continues over the Piedmont of
Virginia has held low clouds and cooler air in place, therefore
very stable and not expecting much, if any rain from Danville
to Lynchburg and east.

Cool air wedge strengthens overnight and cooler air and low
clouds will cover a large portion of the area by tomorrow
morning. Expecting some fog development as well. May see some
erosion of the wedge throughout the day tomorrow. A chance of some
differential heating/orographic lift downpours or isolated
thunderstorms across the western mountains in the afternoon,
but otherwise most of the area should remain dry with the
northeast flow in place.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1215 PM EDT Saturday...

Key Messages:

1). Mainly Dry through the period for a change.

2). Temperatures near seasonal normal.

The weak and broad upper trough across the eastern U.S. will
lift out of the region Sunday allowing an upper ridge to build
eastward and northeastward into the region from the south
central U.S. Dynamics/forcing will be limited under the upper
ridge with warming temperatures aloft. At the surface, a
lingering wedge will remain across the area into Monday, but
gradually dissipate through the period. Increased sunshine, less
precipitation, and the dissipating wedge will allow
temperatures to warm back to seasonal levels compared to the
last few rather cool days. Other than a scattering of diurnally
driven showers across the western mountains, and principally the
southwest VA/northwest NC mountains, little if any
precipitation is expected through this time frame.

Temperatures will range mostly from the 50s at night to the 70s
mountains into the lower 80s elsewhere through the period.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1215 PM EDT Saturday...

Key Messages:

1). Increasingly unsettled weather pattern evolves during the
later half of the week.

2). Temperatures remain near seasonal normals.

Upper ridging across the eastern U.S. will gradually break down
through the later half of the week as a strong short wave tracks
from the Midwest toward the Great Lakes. An associated cold
front will move slowly into the region Thu-Fri. Shower and
thunderstorm chances will increase as the front approaches from
the west, especially along and west of the Blue Ridge. Timing is
a bit uncertain as the ECMWF is quite a bit slower than the GFS.
The ECMWF would delay the bulk of the precipitation until Friday
going into the weekend. Activity looks to be somewhat scattered
and mostly diurnal at this point with a low severe threat. Heavy
rain may eventually be a greater concern, but too far out to
hone in on any specific threats.

Temperatures are expected to remain relatively near seasonal
normals with a slight cooling trend from midweek to the weekend
as clouds and precipitation coverage increase. Look for lows
mostly in the 50s to lower 60s urban areas with high
temperatures primarily in the 70s mountains with lower 80s
Piedmont.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Saturday...

Mostly a mix of VFR and MVFR this afternoon. Should see this
continue through the afternoon and evening. Scattered showers
and thunderstorms have already begun to develop and coverage of
these will continue to increase through the remainder of the
afternoon/evening. Storms will be capable of very heavy rainfall
and gusty winds.

Cool northeast flow over the Piedmont of Virginia will continue
to supply OVC to BKN cigs of 010 to 015. Northeast flow
strengthens tonight and will begun to see IFR/LIFR cigs through
the overnight and into Sunday morning. Some improvements through
Sunday morning, but still sub VFR is likely.

EXTENDED AVIATION OUTLOOK...

A few showers or isolated storms in the mountains on Sunday
afternoon. MVFR/IFR clouds and showers remain in the area
through Sunday night.

Some improvements by Monday as the slow moving storm system
begins to depart east. Tuesday is the most likely day to be VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG
Hazardous weather outlook, May 18, 12:57 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
157 PM EDT Sat May 18 2024

VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-191800-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier-
Western Greenbrier-
157 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>018-022-033-WVZ042>044-191800-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Franklin-Mercer-Summers-Monroe-
157 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a risk for excessive rainfall which could lead to flooding
of urban and poor drainage areas today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ032-043-191800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Henry-
157 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

There is a risk of severe thunderstorms capable of producing
damaging wind gusts this afternoon and evening.

There is also a risk for excessive rainfall which could lead to
flooding of urban and poor drainage areas today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 2:59 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sat May 18 2024

VAZ015-016-182030-
Grayson VA-Carroll VA-
359 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX THROUGH 430 PM
EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galax, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Galax...
Fries...
Baywood...
Woodlawn...
Pipers Gap...
and Lambsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8104 3671 8105 3675 8076 3656 8077
TIME...MOT...LOC 1959Z 276DEG 9KT 3665 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 18, 3:03 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat May 18 2024

VAZ014-182030-
Montgomery VA-
403 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christiansburg, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Merrimac...
Crockett Springs...
Elliston-Lafayette...
and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 8023 3709 8025 3708 8027 3711 8050
      3715 8051 3719 8049
TIME...MOT...LOC 2003Z 277DEG 8KT 3715 8044

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, May 18, 3:35 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
435 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     2 S Dobson              36.37N 80.72W
05/18/2024                   Surry              NC   Law Enforcement

            Thunderstorm winds blew down one tree near
            the intersection of Cody Trail and Garden
            Ridge Lane.

&&

PW
Special weather statement, May 18, 3:45 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT Sat May 18 2024

NCZ003-004-020-182115-
Stokes NC-Yadkin NC-Surry NC-
445 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN
SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES THROUGH
515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Bend, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pilot Mountain...
East Bend...
Siloam...
Pilot Mountain State Park...
and Pinnacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3620 8062 3641 8055 3631 8036 3626 8040
      3626 8045 3624 8045 3623 8044 3622 8044
      3615 8050
TIME...MOT...LOC 2045Z 225DEG 5KT 3622 8052

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BMG
Local storm report, May 18, 4:43 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
543 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     2 E Woodlawn            36.71N 80.78W
05/18/2024                   Carroll            VA   911 Call Center

            Trees down on Breezy Rich Road.

&&
Local storm report, May 18, 4:59 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
559 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     1 NE Crutchfield        36.29N 80.71W
05/18/2024                   Surry              NC   Law Enforcement

            Thunderstorm winds blew down one tree near
            the 600 block of Chandler Road.

&&

PW

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Mercer

When
May 18, 5:25 PM EST to 7:25 PM EST
Where
Mercer County, 0.97 mi ESE of Flipping Creek Jct
Reported by
Mesonet
Coordinates
37.326, -81.253

A personal weather station (Weather Underground: KWVBLUEF30) near Bluewell measured 2.61 inches of rain during a period of a little over 2 hours, which is between a 25- and a 50-year Average Recurrence Interval per NOAA Atlas 14 point precipitation frequency estimates.

Flash Flood, Monroe

When
May 18, 6:00 PM EST to 8:30 PM EST
Where
Monroe County, 4.85 mi ESE of Gap Mills to 4.8 mi SE of Gap Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.531, -80.346

Trout Run Road was flooded and impassible due to Trout Run overflowing its banks several inches deep across the road. A slow-moving thunderstorm produced between 2.5 and 3.5 inches of rainfall within most of the Trout Run watershed during a 60 to 75 minute period, or in excess of a 100-year Average Recurrence Interval for a 1-hour duration per MRMS FLASH. The 1-hour QPE to FFG ratio was close to a 3, or nearly 3 times the 1-hour rainfall needed to produce flash flooding. CREST Unit Streamflow indicated flows in the upper part of the basin reaching around 700 cfs/mi^2, a strong indicator of flash flooding.

Flash Flood, Mercer

When
May 18, 7:30 PM EST to 10:30 PM EST
Where
Mercer County, 0.49 mi SE of Bluewell to 0.61 mi SE of Bluewell
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.315, -81.264

Portions of Coal Heritage Road were observed covered by at least 6 inches of flowing water as nearby Lorton Lick Creek overflowed its banks. The water entered several businesses and a fire station along Coal Heritage Road, causing variable degrees of damage. No damage was reported to the road and it was reopened to traffic after the water receded.

Flash Flood, Mercer

When
May 18, 7:35 PM EST to 10:30 PM EST
Where
Mercer County, 1.08 mi SW of Brush Fork to 1.15 mi SSW of Brush Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.267, -81.262

Old Bramwell Road and S. Upshur Street were observed flooded and impassible by several inches of water flowing across the roadways.

Flash Flood, Mercer

When
May 18, 7:40 PM EST to 11:00 PM EST
Where
Mercer County, 1.06 mi SE of Bluewell to 1.05 mi SE of Bluewell
Cause
Heavy Rain
Property damage
$90,000
Reported by
911 Call Center
Coordinates
37.308, -81.258

Multiple apartments along the 3600 block of Coal Heritage Road were observed flooded several feet deep. A swift water rescue team was deployed to assist in evacuating the residents. Multiple vehicles were also seen flooded in the parking lot.

Flash Flood, Mercer

When
May 18, 7:40 PM EST to 10:30 PM EST
Where
Mercer County, 0.47 mi ENE of Brush Fork to 0.28 mi ENE of Brush Fork
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.282, -81.242

Airport Road was flooded multiple feet deep at several locations by a tributary of Brush Creek overflowing its banks. One vehicle became stranded in the flooding near Highway 52, requiring a swift water rescue team to help the occupants to evacuate. No damage was reported to the road, which was open to traffic after the flooding receded.

Flash Flood, Mercer

When
May 18, 7:45 PM EST to 10:30 PM EST
Where
Mercer County, 0.96 mi NE of Nemours to 1.01 mi NE of Nemours
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.310, -81.288

Lick Branch was observed flowing a few feet deep over Pinnacle Lake Road. No damage was reported to the road, and it was open to traffic after the flooding receded.

Flash Flood, Mercer

When
May 18, 7:50 PM EST to 10:30 PM EST
Where
Mercer County, 1 mi ESE of Flipping Creek Jct to 1.01 mi ESE of Flipping Creek Jct
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.327, -81.252

Lorton Lick Creek was observed several feet out of its banks near the intersection of Lorton Lick Road and Bluegill Road. One vehicle was trapped in the flooding, with the vehicle’s occupants able to escape to a nearby residence.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174071, 1176312, 1173865, 1174057, 1174061, 1174062, 1174059, 1174060.